Colorado, 2013

Winter Storm and Winter Weather in Colorado, February 25 to 27, 2013

February 25 to 27, 2013 · NWS GJT · 5 events in 5 counties and zones

An embedded disturbance in a northwest flow aloft produced significant to heavy snowfall in some mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An embedded disturbance in a northwest flow aloft produced significant to heavy snowfall in some mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 25, 3:06 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Feb 25, 3:06 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
306 PM MST MON FEB 25 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 306 PM MST MON FEB 25 2013

THE NEXT PACIFIC WAVE TO IMPACT THE FORECAST AREA WILL BE ARRIVING
LATE TONIGHT AND WILL LINGER THROUGH LATE TUESDAY NIGHT. LITTLE IN THE
WAY OF WAA PRECIP AHEAD OF THIS SYSTEM...WITH BULK OF
PRECIPITATION EXPECTED TO BE POST FRONTAL AND IN THE COLD SECTOR
OF THE STORM. CONDITIONS WILL DESTABILIZE LATE TONIGHT AND TUESDAY
WITH THE COLD POOL ALOFT MOVING OVER THE NORTHERN MOUNTAINS. LAPSE
RATES STEEPEN RATHER QUICKLY BY MID MORNING AND PEAK DURING THE
AFTERNOON AS SFC BASED LI/S DROP TO NEAR ZERO. EXPECT A FAIRLY
ACTIVE AFTERNOON WITH SHOWERS GENERATING LOCALLY HEAVY SNOWFALL.
RECENT SNOWFALL RATIOS BEEN RUNNING IN EXCESS OF 20 TO 1 AND WITH
LITTLE CHANGE IN THERMAL PROFILES...EXPECT AT LEAST SIMILAR RATIOS
WITH THIS STORM. MODELS CONSISTENT IN QPF PRODUCTION IN THE
QUARTER TO HALF INCH RANGE ACROSS THE FLAT TOPS...PARK AND GORE
RANGES...WHICH WILL PUT OUR SNOWFALL AMOUNTS WITH THIS SYSTEM IN
THE 4 TO 10 INCH REGION. WILL GO AHEAD AND ISSUE AN ADVISORY
STARTING LATE TONIGHT AND CONTINUING THROUGH EARLY WEDNESDAY
MORNING. SNOWFALL TAPERS OFF RATHER QUICKLY AS WE WORK SOUTH AND
WEST...ALTHOUGH MOST MOUNTAIN AREAS WILL SEE SOME LIGHT
ACCUMULATIONS. VALLEY PRECIP WILL BE CONFINED TO THE NORTHWEST
PLATEAU AND INTO THE INTERSTATE 70 CORRIDOR FROM RIFLE EAST TO
VAIL. EXPECT TO SEE SOME LIGHT AMOUNTS IN THE 1 TO 3 INCH RANGE
THROUGH THIS PERIOD. ELSEWHERE...ISOLATED TO SCATTERED SNOW
SHOWERS EXPECTED WITH LITTLE IN THE WAY OF SIGNIFICANT
ACCUMULATIONS EXPECTED. TEMPS WILL BE RUNNING BELOW SEASONAL NORMS
THROUGH THE NEXT 3 PERIODS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 306 PM MST MON FEB 25 2013

THE UPPER FLOW THROUGH THESE FORECAST PERIODS WILL STAY QUITE
PROGRESSIVE LEADING TO A DRIER AND WARMER TREND THROUGH EARLY NEXT
WEEK. THERE IS A BRIEF AMPLIFICATION OF THE UPPER RIDGE ACROSS THE
GREAT BASIN BY EARLY WEEKEND BUT THIS WILL FEATURES WILL BE
FLATTENED GOING INTO THE LATE WEEKEND PERIODS AS THE NEXT SERIES OF
PACIFIC STORMS PUSH ACROSS THE NORTHWEST STATES.

BY WEDNESDAY MORNING THE DENDRITIC LAYER SHOULD BE DRYING OUT ON THE
BACKSIDE OF THE STORM AND LAPSE RATES WILL BEGIN TO RELAX AS WARMER
AIR MOVES IN ALOFT. THIS SHOULD LEAD TO A QUICK DOWNTURN IN
PRECIPITATION THROUGH THE MORNING HOURS WITH ONLY ISOLATED SHOWERS
LINGERING OVER THE EASTERN MOUNTAINS IN THE AFTERNOON. SURFACE HIGH
PRESSURE WILL BE BUILDING OVER THE AREA AND WHEN COMBINED WITH THE
MORE STABLE CONDITIONS...KEEP THE VALLEY LOCATIONS FROM MIXING AND
HIGHS SHOULD REMAIN BELOW NORMAL. MOUNTAIN LOCATIONS WILL BE WARMING
A FEW DEGREES BUT STILL REMAIN BELOW SEASONAL AS WELL.

THE NEXT PROGRESSIVE WAVE MOVING INTO THE NORTHWEST ON WEDNESDAY
CONTINUES TO BE HANDLED MORE AGGRESSIVELY IN THE GFS SOLUTION THAN
THE OTHER MODELS. THIS IS AMPLIFIED ACROSS WESTERN COLORADO BY
THURSDAY WITH MUCH LOWER HEIGHTS AND A STRONGER JET ALOFT AS A
RESULT. ISENTROPIC SURFACES IN THE 290-300 RANGE SHOW MINIMAL
MOISTURE BEING PICKED UP BY THIS WAVE SO CONFIDENCE NOT REALLY THAT
HIGH FOR SIGNIFICANT PRECIPITATION EVEN WITH THE GFS OUTPUT. BLENDED
MODELS SOLUTIONS HAVE LOWERED POPS AND WILL RETAIN THESE FOR NOW BUT
THESE POPS MAY LIKELY TREND DOWNWARD OVER THE NEXT FEW FORECASTS.
WITH THE DRIER SOLUTION TEMPERATURES SHOULD BEGIN TO TREND WARMER AS
WELL BUT FOR NOW THURSDAY LOOKS TO REMAIN BELOW NORMAL.

DRIER CONDITIONS THEN SETTLE OVER THE REGION THROUGH THE WEEKEND AS
RIDGING THEN ZONAL FLOW SETS UP ACROSS THE WESTERN CONUS.
TEMPERATURES SHOULD RESPOND BY WARMING TO NEAR THEN EXCEED SEASONAL
NORMALS THROUGH SUNDAY. THE SYSTEM RESPONSIBLE FOR FLATTENING THE
RIDGE WILL BE APPROACHING OUR CWA BY MONDAY. THIS SYSTEM LOOKS TO BE
PHASING WITH THE ANOTHER WAVE WITH MORE ARCTIC CHARACTERISTICS
DROPPING OUT OF THE CANADIAN ROCKIES. THIS COULD LEAD TO AN
SIGNIFICANT COOL DOWN GOING INTO THE MIDDLE OF NEXT WEEK AT LEAST
ACROSS THE NORTHERN CWA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 306 PM MST MON FEB 25 2013

FORECAST TERMINALS CAN EXPECT VFR THROUGH THE EARLY MORNING HOURS
THROUGH MID AND HIGH CLOUDINESS WILL BE THICKENING OVERNIGHT. SNOW
SHOWERS WILL BEGIN TO DEVELOP OVER THE NORTHERN MOUNTAINS AFTER
MIDNIGHT THEN SPREAD SOUTHWARD THROUGH SUNRISE. MOUNTAIN
OBSCURATIONS...AND AREAS OF MVFR CIGS/VSBY IN SHOWERS WILL BE
POSSIBLE EARLY TUESDAY...ESPECIALLY OVER THE NORTHERN COLORADO
VALLEYS INCLUDING THE KASE TERMINAL SITE. THESE LOWERED FLIGHT
CONDITIONS MAY TEMPORARILY SPREAD TO OTHER LOCATIONS SUCH AS
KRIL...KMTJ...AND KEGE THROUGH THE MORNING HOURS AND PERSIST INTO
THE EARLY EVENING HOURS. LOWERED FLIGHT CONDITIONS WILL CONTINUE
OVER THE MOUNTAINS THROUGH TUESDAY NIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 3 AM TUESDAY TO 9 AM MST WEDNESDAY
     FOR COZ004-010-013.

UT...NONE.
&&

SHORT TERM...JDC
LONG TERM...15
AVIATION...15
Hazardous weather outlook, Feb 25, 6:14 AM MST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
614 AM MST MON FEB 25 2013

COZ001>014-017>023-UTZ022>025-027>029-261315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
614 AM MST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE FOR SNOW WILL DEVELOP OVER THE NORTHERN MOUNTAINS LATE
THIS EVENING. SNOW WILL THEN INCREASE DURING THE OVERNIGHT
HOURS...WITH AREAS OF SNOW SPREADING TO THE OTHER MOUNTAINS...AND
INTO THE NORTHERN VALLEYS.

ROADS AND HIGHWAYS MAY BECOME ICY AND SNOWPACKED LATE TONIGHT. FOR
MORE DETAILS...GO TO WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE TO SPREAD ACROSS THE FORECAST AREA INTO TUESDAY
AFTERNOON...BEFORE DIMINISHING FROM THE WEST TUESDAY NIGHT. THE
NORTHWEST AND WEST-CENTRAL COLORADO MOUNTAINS WILL SEE THE
HEAVIEST SNOWFALL...WITH 4 TO 8 INCHES OF SNOW EXPECTED. LOCALLY
HIGHER AMOUNTS ARE POSSIBLE.

A WEAKER WEATHER SYSTEM BRINGS A CHANCE OF LIGHT SNOW ON
THURSDAY...MAINLY TO THE MOUNTAINS OF WESTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Feb 25, 1:06 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
106 PM MST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             MONTICELLO              37.87N 109.35W
02/25/2013  M1.0 INCH        SAN JUAN           UT   CO-OP OBSERVER

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1300509

DC
Local storm report, Feb 25, 1:07 PM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
107 PM MST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             6 S MESA                39.08N 108.13W
02/25/2013  M1.0 INCH        MESA               CO   NWS EMPLOYEE

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1300510

DC
Local storm report, Feb 25, 1:08 PM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
108 PM MST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     SNOW             1 SE STEAMBOAT SPRINGS  40.47N 106.81W
02/25/2013  M1.1 INCH        ROUTT              CO   TRAINED SPOTTER

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1300511

DC
Local storm report, Feb 25, 1:12 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
112 PM MST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             11 S CIMMARON           38.29N 107.55W
02/25/2013  M1.0 INCH        GUNNISON           CO   COCORAHS

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1300512

DC
Local storm report, Feb 25, 1:13 PM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
113 PM MST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 NNE SKYWAY            39.09N 108.10W
02/25/2013  M1.7 INCH        MESA               CO   COCORAHS

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1300513

DC
Local storm report, Feb 25, 1:14 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
114 PM MST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             SNOWMASS SKI AREA       39.12N 107.07W
02/25/2013  M2.0 INCH        PITKIN             CO   SKI AREA

0600 AM     SNOW             6 S MESA                39.08N 108.13W
02/25/2013  M1.0 INCH        MESA               CO   NWS EMPLOYEE

0659 AM     SNOW             1 SE STEAMBOAT SPRINGS  40.47N 106.81W
02/25/2013  M1.1 INCH        ROUTT              CO   TRAINED SPOTTER

0700 AM     SNOW             MONTICELLO              37.87N 109.35W
02/25/2013  M1.0 INCH        SAN JUAN           UT   CO-OP OBSERVER

0700 AM     SNOW             11 S CIMMARON           38.29N 107.55W
02/25/2013  M1.0 INCH        GUNNISON           CO   COCORAHS

0700 AM     SNOW             3 NNE SKYWAY            39.09N 108.10W
02/25/2013  M1.7 INCH        MESA               CO   COCORAHS

0754 AM     SNOW             4 NNW RIDGWAY           38.21N 107.77W
02/25/2013  M3.4 INCH        OURAY              CO   TRAINED SPOTTER

0942 AM     SNOW             POWDERHORN MOUNTAIN RES 39.07N 108.16W
02/25/2013  M2.0 INCH        MESA               CO   SKI AREA

            24 HOUR TOTAL

&&

EVENT NUMBER GJT1300507 GJT1300510 GJT1300511 GJT1300509 GJT1300512
GJT1300513 GJT1300508 GJT1300506

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 25, 5:00 PM MST to February 27, 5:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 12 inches were measured across the area. Locally higher amounts included 16 inches at Steamboat Springs Ski Area.

Winter Weather, Flattop Mountains

When
February 25, 10:00 PM MST to February 27, 5:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 7 inches were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
February 26, 12:00 AM MST to 7:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 20 inches were measured across about half of the area, including 20 inches at Powderhorn Ski Area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
February 26, 3:00 AM MST to 6:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 7 inches were measured across the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Debeque to Silt Corridor

When
February 26, 6:00 AM MST to 4:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches were measured in the Collbran area, with lesser amounts elsewhere within the zone. A number of vehicle accidents occurred on I-70 in De Beque Canyon due to slick roads.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518802, 518803, 518808, 518806, 518804.